Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 12, NWS Honolulu, HI

February 28, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 28, 2014, 3:42 PM HST for Hawaii County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 3:42 PM HST (01:42 UTC)
Expired
Feb 28, 2014, 7:17 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WWHW70 PHFO 010142
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST FRI FEB 28 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.STRONG WINDS HAVE DEVELOPED OVER THE BIG ISLAND SUMMITS AHEAD OF
AN INCOMING WEATHER SYSTEM.

HIZ028-011445-
/O.NEW.PHFO.WI.Y.0012.140301T0142Z-140301T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
342 PM HST FRI FEB 28 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS...WEST 30 TO 55 MPH WITH LOCALIZED GUSTS OVER 80 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$
1 follow-up statement
244 
WWHW70 PHFO 010517
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
717 PM HST FRI FEB 28 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS UNTIL 6 SM HST 
SATURDAY...

.VERY STRONG WINDS WILL CONTINUE OVER THE BIG ISLAND SUMMITS
AHEAD OF AN INCOMING WEATHER SYSTEM.

HIZ028-011600-
/O.UPG.PHFO.WI.Y.0012.000000T0000Z-140301T1600Z/
/O.NEW.PHFO.HW.W.0008.140301T0517Z-140301T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
717 PM HST FRI FEB 28 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 50 TO 60 MPH WITH HIGHER GUSTS.

* TIMING...THROUGH SATURDAY 6 AM HST.

* IMPACTS...TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL
  TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$

REYNES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 28, 8:30 AM HST, 7 hours 12 minutes earlier.

Area forecast discussion, Feb 28, 8:30 AM HST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 AM HST FRI FEB 28 2014

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE NORTHWEST WILL REACH KAUAI LATE
TONIGHT...THEN MOVE SOUTHEAST DOWN THE ISLAND CHAIN THROUGH LATE
SUNDAY. SOUTHERLY WINDS WILL SHIFT TO NORTHWESTERLIES AFTER FRONTAL
PASSAGE. THE POTENTIAL FOR HEAVY RAINFALL IS HIGHEST SUNDAY WHEN THE
FRONT IS FORECAST OVER THE EASTERN ISLANDS. NORTHEAST WINDS AND
DRIER CONDITIONS WILL RETURN EARLY NEXT WEEK.

&&

.DISCUSSION...
SATELLITE LOOP SHOWS WINDS HAVE VEERED TO SOUTHERLIES ACROSS LOCAL
WATERS WEST OF THE BIG ISLAND IN RESPONSE TO AN APPROACHING COLD
FRONT. THIS FRONT...MARKED BY A 350 TO 450 MILE WIDE BAND OF LAYERED
CLOUDS...IS APPROACHING THE ISLANDS FROM THE NORTHWEST AT ABOUT 20
MPH. THE LEADING EDGE OF THE FRONTAL CLOUD BAND IS ABOUT 230 MILES
NORTHWEST OF KAUAI AT THIS HOUR AND IS EXPECTED TO REACH THAT ISLAND
LATER TODAY. THE FRONT LIES NEAR THE TRAILING EDGE OF THE CLOUD BAND
AND IS EXPECTED TO REACH KAUAI LATE TONIGHT.

SATELLITE AND RADAR DATA SHOW SHOWERY LOW CLOUDS ARE EMBEDDED WITHIN
PREFRONTAL SOUTHERLY FLOW. A BATCH OF SHOWERS ACROSS OAHU EARLIER
THIS MORNING HAS MOVED OFF TO THE NORTHEAST...BUT ADDITIONAL SHOWERS
ARE FORMING ACROSS OAHU LEEWARD WATERS AND ACROSS WATERS AROUND
KAUAI. WHILE BRIEFLY MODERATE TO HEAVY...THESE SHOWERS ARE MOVING
RATHER QUICKLY AND DO NOT REPRESENT A FLOOD THREAT. OVERNIGHT
SOUNDINGS SHOW OUR AIRMASS IS BEGINNING TO MOISTEN AND BECOME
UNSTABLE...ESPECIALLY ACROSS KAUAI WHERE LIFTED INDEX VALUES HAVE
BECOME NEGATIVE AGAIN. HOWEVER...CAPE REMAINS LOW AND AN INVERSION
REMAINS NEAR 8000 FEET...LIKELY CAPPING HOW HEAVY THESE PREFRONTAL
SHOWERS CAN BE.

MODELS ARE IN GENERAL AGREEMENT ON THE LATE TONIGHT ARRIVAL OF THE
FRONT AND ITS LINGERING ACROSS THE CENTRAL AND EASTERN ISLANDS ON
SUNDAY. HOWEVER...GFS PAINTS A BIT MORE DETAILED PICTURE DENOTING
WETTER CONDITIONS SUNDAY AS THE FRONT SLOWS ACROSS THE EASTERN
ISLANDS. BOTH MODELS KEEP THE PARENT LOW 600 MILES OR MORE NORTH OF
THE ISLANDS...WITH THIS FEATURE LIFTING OUT TO THE NORTHEAST BY
SUNDAY. UPPER LEVEL DYNAMIC SUPPORT FOR DEEP CONVECTION WILL BE
MODEST LOCALLY...SO WE ARE FORECASTING A WET WEEKEND FOR THE ISLANDS
BUT NOT ENOUGH CONCENTRATED HEAVY RAINFALL TO PRESENT A FLASH FLOOD
THREAT. THE GFS PICTURE POINTS TO MORE WIDESPREAD RAINFALL ACROSS
THE EASTERN ISLANDS SUNDAY AS THE FRONT SLOWS. AREAS AHEAD OF THE
FRONT WILL SEE CONTINUED SHOWERS BROUGHT UP BY SOUTHERLIES...WITH
MUGGY AND HAZY CONDITIONS THROUGH THE WEEKEND AS DEEP MOISTURE
INCREASES.

ONCE THE FRONT CLEARS THE STATE...MODELS ARE IN GOOD AGREEMENT ABOUT
BRINGING A PERIOD OF DRIER AND MORE STABLE CONDITIONS ACROSS THE
MAIN ISLANDS FOR MONDAY WHICH SHOULD THEN LAST THROUGH THE REST OF
THE FORECAST PERIOD. POST-FRONTAL NORTHWESTERLIES WILL SWING TO
NORTHEASTERLIES BY MIDWEEK AS HIGH PRESSURE TO OUR NORTHWEST NOSES
EASTWARD.

&&

.AVIATION...
EXPECT INCREASED VFR CLOUDINESS THROUGH TODAY AND TONIGHT AS A FRONT
APPROACHES FROM THE NORTHWEST. MVFR CEILINGS IN SCATTERED SHOWERS
ARE POSSIBLE ON KAUAI THIS EVENING. GUSTY SOUTH OR SOUTHEAST WINDS
AHEAD OF THE FRONT WILL SPREAD ACROSS ALL ISLANDS THIS AFTERNOON
THEN LINGER THROUGH THE EVENING HOURS.

&&

.MARINE...
A MODERATE NNW SWELL WILL LINGER TODAY AND INTO SAT MORNING...THEN A
MUCH LARGER WNW SWELL ARRIVES SAT NIGHT. SURF HEIGHTS ARE EXPECTED
TO REACH WARNING LEVELS OVER N AND W FACING SHORES OF THE SMALLER
ISLANDS BY SAT NIGHT WITH THE SWELL PEAKING SUN AFTERNOON...AND ARE
LIKELY TO REMAIN NEAR OR AT ADVISORY LEVELS EARLY NEXT WEEK. FOR THE
LEEWARD SHORES OF THE BIG ISLAND...SURF WILL INCREASE TO ADVISORY
LEVELS BY LATE SAT NIGHT...AND MAY APPROACH WARNING LEVELS SUN.

INCREASING S WINDS TODAY AND INTO SAT WILL MAKE FOR BREEZY
CONDITIONS...ESPECIALLY IN THE CHANNELS. THE CURRENT FORECAST KEEPS
VALUES BELOW SMALL CRAFT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE

&&

DISCUSSION/MARINE...POWELL
AVIATION...BEDAL

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:54 PM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao5 days
Feb 28, 7:05 PM HSTHigh Surf AdvisoryHFOHawaii20 hr
Feb 28, 7:17 PM HSTHigh Wind WarningHFOHawaii3 days
Feb 28, 9:34 PM HSTSmall Craft AdvisoryHFO5 days

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.